Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 16, NWS Bismarck, ND

June 7, 2011Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 7, 2011, 6:26 PM CDT for Morton County, North Dakota. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2011, 6:26 PM CDT (23:26 UTC)
Expired
Jun 7, 2011, 6:45 PM CDT
In force
19 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Morton County, ND

The radar

The Bismarck radar (KBIS), 40 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 6:40 PM CDTHAIL 15 Nw New Salem, NDSHAVE REPORT. LATE REPORT FROM 6-7-11.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 3:50 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 538 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
538 m²/s²
0-3 km storm-relative helicity
549 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

911 
WUUS53 KBIS 072326
SVRBIS
NDC059-080030-
/O.NEW.KBIS.SV.W.0016.110607T2326Z-110608T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
626 PM CDT TUE JUN 7 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 730 PM CDT

* AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 35
  MILES WEST OF MANDAN...OR 40 MILES WEST OF BISMARCK...AND MOVING
  EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NEW SALEM...JUDSON...SWEET BRIAR LAKE AND CROWN BUTTE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING 60 MPH WIND GUSTS IN HEBRON. 
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS.

&&

LAT...LON 4697 10095 4665 10095 4684 10175 4698 10173
TIME...MOT...LOC 2325Z 272DEG 30KT 4691 10158
WIND...HAIL 60MPH 1.00IN

$$

AYD
2 follow-up statements
550 
WWUS53 KBIS 072338
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
638 PM CDT TUE JUN 7 2011

NDC059-080030-
/O.CON.KBIS.SV.W.0016.000000T0000Z-110608T0030Z/
MORTON ND-
638 PM CDT TUE JUN 7 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
MORTON COUNTY UNTIL 730 PM CDT...

AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 26 MILES
WEST OF MANDAN...OR 32 MILES WEST OF BISMARCK...MOVING EAST AT 35
MPH.

LOCATIONS IMPACTED INCLUDE...
  NEW SALEM...JUDSON...SWEET BRIAR LAKE AND CROWN BUTTE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4697 10159 4697 10095 4665 10095 4680 10157
TIME...MOT...LOC 2337Z 274DEG 29KT 4688 10143
WIND...HAIL 60MPH 1.00IN

$$

AYD
734 
WWUS53 KBIS 072345
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
645 PM CDT TUE JUN 7 2011

NDC059-072355-
/O.CAN.KBIS.SV.W.0016.000000T0000Z-110608T0030Z/
MORTON ND-
645 PM CDT TUE JUN 7 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MORTON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4697 10159 4697 10095 4665 10095 4680 10157
TIME...MOT...LOC 2345Z 276DEG 30KT 4687 10131

$$

AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 5:04 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 7, 5:04 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
504 PM CDT TUE JUN 7 2011

.UPDATE...

PRODUCTS REISSUED FOR NEW SEVERE THUNDERSTORM WATCH.

&&

.DISCUSSION...

SURFACE BASED INSTABILITY IS RATHER LIMITED AT THIS TIME...BUT THE
MIDDLE LEVEL COLD AIR ADVECTION EXPECTED LATER THIS AFTERNOON
SHOULD ALLOW FOR ONGOING STORMS TO BUILD DOWN TO THE SURFACE.
WHILE THE PRIMARY THREAT IS LARGE HAIL...DAMAGING WIND IS ALSO
POSSIBLE.

MODERATE MIXED LAYER INSTABILITY AND 0-6 KM SHEAR VALUES AROUND 60
KNOTS ARE SUPPORTIVE OF SUPERCELLS...AND A TORNADO OR TWO IS NOT
OUT OF THE QUESTION IF LOW-LEVEL DESTABILIZATION OCCURS. THE BEST
CHANCE FOR STRONG LOW-LEVEL MESOCYCLOGENESIS IS SOUTH OF INTERSTATE
94 EAST OF THE MISSOURI RIVER.

&&

.AVIATION...

THUNDERSTORMS ARE EXPECTED ACROSS ALL AERODROMES THIS EVENING.
RAIN WILL LINGER INTO THE EARLY MORNING HOURS AT KISN/KMOT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 4 AM CDT WEDNESDAY FOR NDZ001>003-009>011-
017>019-021.

&&

SCHECK
Hazardous weather outlook, Jun 7, 4:25 PM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
425 PM CDT TUE JUN 7 2011

NDZ001>005-009>013-017-018-031>033-040-041-043-044-082130-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-BOWMAN-ADAMS-
425 PM CDT TUE JUN 7 2011 /325 PM MDT TUE JUN 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CONTINUED UNSETTLED WEATHER THURSDAY THROUGH MONDAY WITH CHANCES
OF THUNDERSTORMS THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IF SEVERE WEATHER
DEVELOPS. SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO
THE NATIONAL WEATHER SERVICE IN BISMARCK...AT 1-800-247-0212.

NDZ019>023-025-034>037-042-045>048-050-051-082130-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-
STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
425 PM CDT TUE JUN 7 2011 /325 PM MDT TUE JUN 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF STRONG THUNDERSTORMS TODAY MAINLY ACROSS
CENTRAL NORTH DAKOTA THIS AFTERNOON. A WIND ADVISORY IS IN EFFECT
FOR NORTHWEST NORTH DAKOTA THROUGH LATE TONIGHT. CHECK BACK FOR
FURTHER UPDATES AT WWW.WEATHER.GOV/BIS

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CONTINUED UNSETTLED WEATHER THURSDAY THROUGH MONDAY WITH CHANCES
OF THUNDERSTORMS THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE IN BISMARCK...AT 1-800-247-0212.

SCHECK

In the hours before

Special weather statement, Jun 7, 5:05 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
505 PM CDT TUE JUN 7 2011

NDZ046-047-072230-
EMMONS ND-LOGAN ND-
505 PM CDT TUE JUN 7 2011

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN LOGAN AND NORTHEASTERN
EMMONS COUNTIES UNTIL 530 PM CDT...

AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAZELTON...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
BRADDOCK AROUND 520 PM CDT.
KINTYRE AROUND 530 PM CDT.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

AYD
Local storm report, Jun 7, 5:40 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
540 PM CDT TUE JUN 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             CARPIO                  48.44N 101.71W
06/07/2011  E0.88 INCH       WARD               ND   BROADCAST MEDIA

&&

JTAEGER
Local storm report, Jun 7, 5:46 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
546 PM CDT TUE JUN 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     FUNNEL CLOUD     1 S RICHARDTON          46.87N 102.32W
06/07/2011                   STARK              ND   PUBLIC

            JUST SOUTH OF MILE MARKER 76 ON INTERSTATE 94. COULD NOT
            CONFIRM TOUCHDOWN...BUT THERE WAS DAMAGE TO A FARMSTEAD.
            DEPUTY EN ROUTE.

&&

SCHECK
Special weather statement, Jun 7, 5:48 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
548 PM CDT TUE JUN 7 2011

NDZ034-035-072330-
BURLEIGH ND-MORTON ND-
548 PM CDT TUE JUN 7 2011

...SPECIAL WEATHER STATEMENT FOR EASTERN MORTON AND BURLEIGH COUNTIES
UNTIL 630 PM CDT...

AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MANDAN...OR 5 MILES SOUTHWEST OF BISMARCK...
MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
BISMARCK AROUND 555 PM CDT.
LINCOLN AROUND 600 PM CDT.
MENOKEN AROUND 620 PM CDT.
MCKENZIE AROUND 630 PM CDT.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

AYD
Local storm report, Jun 7, 6:06 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
606 PM CDT TUE JUN 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     NON-TSTM WND GST HEBRON                  46.90N 102.04W
06/07/2011  E60 MPH          MORTON             ND   TRAINED SPOTTER

            STRONG WINDS ESTIMATED 60 MPH OR GREATER SPUN A TRUCK
            AROUND.

&&

RK
Local storm report, Jun 7, 6:14 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
614 PM CDT TUE JUN 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TORNADO          1 SW RICHARDTON         46.87N 102.33W
06/07/2011                   STARK              ND   PUBLIC

            DEPUTY CONFIRMED THAT TORNADO WAS ON GROUND AROUND 1729
            CDT. ANOTHER CALLER SAW TORNADO RIP ROOF OFF BARN WHILE
            MOVING EAST. SEVERAL OTHER PUBLIC REPORTS OF A TORNADO
            WERE RECEIVED. NO REPORTS OF INJURIES.

&&

SCHECK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 2:33 AM CDTSevere Thunderstorm WarningBISDivide57 min
Jun 7, 11:41 AM CDTWind AdvisoryBISBurke, Divide, Dunn, McKenzie, Mercer, Mountrail and 2 more11 hr
Jun 7, 5:29 PM CDTSevere Thunderstorm WarningBISMorton, Stark61 min
Jun 7, 6:33 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Logan38 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.